Alert archive / West Virginia / Tornado Warnings in 1999

Tornado Warning 4, NWS Charleston, WV

August 13, 1999Putnam County, West Virginia

NWS Charleston, WV issued this tornado warning at Aug 13, 1999, 5:01 PM EDT for Putnam County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1999, 5:01 PM EDT (21:01 UTC)
Expired
Aug 13, 1999, 5:30 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:20 PM EDTThunderstorm WindWinfield, WVFallen tree branches knocked down power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRLX 132102 RRA
TORCRW
WVC079-132130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
501 PM EDT FRI AUG 13 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT...

* AT 501 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF
  HURRICANE...OR ABOUT 8 MILES NORTHEAST OF HAMLIN...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOCATIONS     
  JUST SOUTH OF HURRICANE...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A
NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A
CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:40 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 13, 3:40 PM EDT, 1 hour 21 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-083>
087-KYZ101>103-105-140730-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT FRI AUG 13 1999

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT
EXTENDED THROUGH THE GREAT LAKES REGION.  A SHORT WAVE WILL MOVE
ACROSS THE AREA BY SUNDAY...LIFTED INDICES WILL CONTINUE TO BE
AROUND -2 TO -3 THROUGH SATURDAY.  WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH SATURDAY FOR THE ENTIRE FORECAST AREA.
THESE STORMS MAY PRODUCE HEAVY RAINFALL AS PRECIPITABLE WATER
REMAINS HIGH.  MOS TEMPS ARE IN THE BALLPARK AND WILL BE FOLLOWED
CLOSELY.  ZONES WILL BE OUT AROUND 415 PM.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ELW

In the hours before

Special weather statement, Aug 13, 3:17 PM EDT, 1 hour 44 minutes before
OHZ086-WVZ007-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT FRI AUG 13 1999

A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND
NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND
345 PM THIS AFTERNOON.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT
PLEASANT...RIO GRANDE AND GALLIPOLIS

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:17 PM EDT, 1 hour 44 minutes before
OHZ086-WVZ007-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT FRI AUG 13 1999

A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND
NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND
345 PM THIS AFTERNOON.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT
PLEASANT...RIO GRANDE AND GALLIPOLIS

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 1 hour 34 minutes before
KYZ101-103-OHZ087-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT FRI AUG 13 1999

A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN
BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE
DIMINISHING BY AROUND 400 PM THIS AFTERNOON.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS...
IRONTON...COAL GROVE AND ASHLAND

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 1 hour 34 minutes before
KYZ101-103-OHZ087-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT FRI AUG 13 1999

A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN
BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE
DIMINISHING BY AROUND 400 PM THIS AFTERNOON.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS...
IRONTON...COAL GROVE AND ASHLAND

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:48 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln22 min
Aug 13, 4:55 PM EDTSevere Thunderstorm WarningRLXPutnam35 min
Aug 13, 4:57 PM EDTSevere Thunderstorm WarningRLXJackson33 min
Aug 13, 5:08 PM EDTSevere Thunderstorm WarningRLXKanawha52 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningRLXRoane49 min
Aug 13, 5:42 PM EDTSevere Thunderstorm WarningRLXClay48 min
Aug 13, 6:08 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas52 min
Aug 13, 6:17 PM EDTSevere Thunderstorm WarningRLXWebster43 min
Aug 13, 6:53 PM EDTSevere Thunderstorm WarningRLXRandolph, Upshur, Webster67 min
Aug 13, 7:24 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha36 min
Aug 13, 7:42 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming48 min
Aug 13, 7:45 PM EDTSevere Thunderstorm WarningRLXNicholas45 min
Aug 13, 7:52 PM EDTSevere Thunderstorm WarningRLXMingo23 min

Nearby

Tornado Warnings in West Virginia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.